Virginia, 2017

Tornado and Damaging Winds in Virginia, May 5, 2017

May 5, 2017 · NWS RNK · 19 events in 7 counties and zones

A migrating low pressure center crossed the western portions of the Mid-Atlantic Region allowing early morning thunderstorms to move into portions of Southwest Virginia. Some of these storms became severe, producing wind damage and even a weak tornado near Smith Mountain Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$49,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A migrating low pressure center crossed the western portions of the Mid-Atlantic Region allowing early morning thunderstorms to move into portions of Southwest Virginia. Some of these storms became severe, producing wind damage and even a weak tornado near Smith Mountain Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 5, 12:48 AM EST, 1 hour 58 minutes earlier.

Area forecast discussion, May 5, 12:48 AM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
148 AM EDT Fri May 5 2017

.SYNOPSIS...
Low pressure over the Tennessee valley will intensify and move
northeast into western Pennsylvania by late Friday. This system
will bring widespread rainfall and some thunderstorms to the
region as it pushes a cold front through the area overnight and
into Friday morning. The Low will bring much colder air and a
chance for showers through Saturday, before high pressure builds
in with improving conditions and a gradual warming trend
through the first part of next week.

&&

.NEAR TERM /THROUGH TODAY/...
As of 1030 PM EDT Thursday...

Expanded the Flood Watch to include all areas along and east of
the Blue Ridge. The Wind Advisory has been canceled.

Water vapor imagery indicates potent shortwave lifting east
across the eastern TN valley in advanced of stacked slow moving
area of low pressure centered vcnty of AL/MS/TN border.
Significant period of dynamic lift will accompany this short
wave as it translates northeast toward intersection of warm
conveyor belt (demarcated by the subtropical jet cirrus)
providing large scale ascent across the southern Appalachians
and piedmont regions. This will be juxtaposed with very moist
low level flow from the Atlantic featuring surface dewpoints in
the 60s that will flow northwest and into the Blue Ridge, the
orographic lift aligning with the larger scale ascent. As this
occurs anticipated rain rates which may average one half /0.5/
to one inch /1.0/ an hour supporting totals of 1 to 3 inches
between now and day break and isolated 4 inch amounts along the
Blue Ridge escarpment where we have already had reports of 1 to
2 inches of rain. The GSO evening sounding also indicated
potential for thunderstorms with steep low level 850-700 lapse
rates. This is a little concerning since thunderstorms would
imply potential for heavier rain rates which could bump rain
rates into the 1 to 2 inch an hour range and especially if
convective banding in advance of the trof aligns south-north
allowing for rain to train over the same areas. Latest 00Z model
data seems to support this scenario with potential for deep
convective bands to evolve during the overnight and spread north
toward the VA/NC border with confidence increasing for
significant rainfall along the spine of the Blue Ridge and
including the Roanoke Valley, Lynchburg, Martinsville, Danville,
areas and into the northwestern piedmont of NC and including
the higher terrain near Blowing Rock, Boone, and Sparta. Since
it was only a week ago that we were dealing with flooding for
some of these areas, it will be much easier to return to those
levels.

The radar has been showing a gradual increase in coverage of the
overall rain area along with an uptick in intensity since
8PM...and while there is some remaining uncertainty as to
exactly where the bands of deeper convection form, confidence
has increased enough to place all areas along and east of the
Blue Ridge in a Flood Watch.

A Flood Warning has already been issued for the Dan River at
South Boston. Other rivers will have to be closely monitored.

The front will move through toward daybreak and push the heavy
rainfall off to our northeast. The upper low will then spin
slowly through the southern Appalachians and keep a chance of
showers in the forecast through Friday, especially from the Blue
Ridge westward.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
As of 330 PM EDT Thursday...

Models during this period are quite consistent in drifting closed
upper low from the mid-Appalachian region northeast into upstate NY
by the end of the short term period.

Proximity of cool pool aloft with embedded weak short waves in upper
flow will maintain threat for spotty showers over much of the
Blacksburg forecast area through this period.

Activity will be maximized over the mountains due to enhancement of
northwesterly upslope flow - most particularly on Saturday during
time of peak daytime heating when atmosphere will become the most
unstable, and when a weak shortwave simultaneously scoots southeast
out of the upper Great lakes and becomes embedded into the southwest
side of the departing upper low pressure system. Considering extent
of cool air aloft, it can't be entirely ruled out that some of the
stronger showers on Saturday afternoon may bring some graupel to the
ground - especially at the higher elevations.

Precipitation amounts will remain scant in most locations, with
perhaps exception of favored upslope areas across the western flanks
of the Appalachians, where around one-tenth of an inch,
cumulatively, is possible. Temperatures by later in the weekend may
actually become cold enough across the highest elevations where a
rain/snow mix may occur. However, boundary layer temperatures should
remain warm enough such that no accumulation occurs other than
perhaps at elevations at or above 4K feet.

Temperatures through the short-term period will average at least 10F
below normal area-wide by day, but not quite as cool by night due to
sufficient mixing and/or cloud cover. However, there is the
possibility that the pressure gradient may relax enough to allow
decoupling of the boundary layer in low lying areas by late Saturday
night, and provided that there is sufficient breaks in the clouds,
some very spotty near-freezing temperatures/frost is possible by
daybreak Sunday in some of the deeper mountain valleys.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 330 PM EDT Thursday...

Deep closed upper low pressure will continue to pinwheel over New
England through the long term period, placing the Blacksburg
forecast area under a persistent cool northwesterly flow at both the
surface and aloft.

Some spotty frost/near freezing temperatures are again a possibility
in some of the deeper mountain valleys late Sunday night until
around daybreak on Monday - provided that sufficient cloud breaks
and boundary layer decoupling occurs.  A similar occurrence may
occur around daybreak on Tuesday, mainly confined to portions of the
New River Valley north into the Greenbrier Valley.

Although much of the period will be dry, passage of an occasional
weak short wave trof scooting southeast out of the upper Great Lakes
into/through the mid Appalachian and mid-Atlantic region Tuesday
night into Wednesday, and again on Thursday will likely bring
periods of increased clouds along with the threat for some light
showers.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
As of 140 AM EDT Friday...

Poor aviation conditions will be found regionwide as low
pressure slowly moves from the Tennessee Valley northeast along
the spine of the Appalachians. This will be accompanied by
widespread rainfall with some embedded thunder this morning,
with potential for short N-S oriented bands of deep convection.

Expect cigs/vsbys to remain primarily within MVFR/IFR categories
until midday. Potential will also exist for low level wind
shear per 40 kt LLJ on the east side of the low. Improving
conditions are expected later this morning as the front passes
leading in a region of dry air, but this improvement will be
short lived in the west as wrap around moisture from the upper
low brings a return to MVFR conditions and some showers around
6PM/22Z.

Extended Aviation Discussion...

Upper cold pool trailing this system likely to combine with
upslope flow to keep sub-VFR including spotty showers across the
mountains Saturday with VFR to the east. There could even be a
few snow flurries in elevations above 3000 feet Saturday night
into Sunday morning in the western mountains. VFR conditions will
return Sunday into Monday. Moisture slowly increases Tuesday night
into Wednesday in the mountains.

&&

.HYDROLOGY...
As of 1130 PM EDT Thursday...

Flood watch along and east of the Blue Ridge through Noon
Friday.

Moderate to heavy rain is likely overnight along and east of the
Blue Ridge, the rain continuing through early Friday morning,as
a slow-moving area of Low Pressure focuses a deep fetch of
moist air into the central/southern Appalachians. Anomalously
high precipitable water values for early May are expected to be
common across the forecast area through daybreak Friday.
Compared to the April 22-24 event, flash flood guidance values
are slightly lower, with 3-hourly values ranging from 1.5-2."
west of the Blue Ridge to 2.5-3" in the Piedmont and foothills
of Virginia and North Carolina.

Rain rates overnight are expected to range from one half /0.5/
to one inch /1.0/ an hour supporting totals of 1 to 3 inches
between now and day break and isolated 4 inch amounts along the
Blue Ridge escarpment. As amounts begin to exceed 3 inches,
flooding will likely occur along smaller streams and creeks.

As for the larger rivers, confidence is increasing for problems
on the main stem rivers. Present indications from multi-model
ensemble river prediction guidance indicates that the Dan River
at South Boston is likely to exceed flood stage as runoff from
this event works through the watershed. Even if QPF amounts
verify too high, the Dan at South Boston is still expected to
attain flood stage this weekend so a flood warning has been
issued based on this expectation. Other main stem rivers, such
as the Upper New, Yadkin, Roanoke and James will have to be
monitored closely. While these rivers will experience rises,
the projected crests are below Action stage levels. However,
there is a chance that rainfall amounts could exceed current
forecasts or occur in a shorter duration of time, which could
cause some of these main stem rivers to respond higher than
forecast, especially within the headwaters.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch until noon EDT today for VAZ015>017-022>024-
     032>035-043>047-058-059.
NC...Flood Watch until noon EDT today for NCZ001>006-018>020.
WV...None.

&&

SYNOPSIS...MBS
NEAR TERM...MBS/PM
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...AMS/PM
HYDROLOGY...AMS/MBS/PM
Hazardous weather outlook, May 4, 9:46 PM EST, 5 hours before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1046 PM EDT Thu May 4 2017

VAZ007-009>014-018>020-WVZ042>044-507-508-060300-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
1046 PM EDT Thu May 4 2017

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Tonight.

Widespread moderate to locally heavy rain may result in localized
minor overflows of small streams and creeks tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Patchy frost is possible in some of the deeper mountain valleys
and across the highest elevations shortly before daybreak on Sunday,
Monday, and Tuesday mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ015>017-022>024-032>035-043>047-058-059-060300-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Grayson-Carroll-Floyd-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
1046 PM EDT Thu May 4 2017

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Widespread moderate to locally heavy rain may result in flooding
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Runoff from heavy rain from Thursday night and early Friday will
result in rises on mainstem rivers over the weekend. Although most
waterways are expected to remain below bankfull, the Dan River at
South Boston is expected to experience minor flooding over the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 5, 2:15 AM EST, 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
315 AM EDT FRI MAY 5 2017

NCZ004-005-VAZ043-044-050800-
Stokes-Rockingham-Henry-Pittsylvania-
315 AM EDT FRI MAY 5 2017

...A STRONG THUNDERSTORM WILL AFFECT
EASTERN STOKES...WESTERN ROCKINGHAM...SOUTHWESTERN PITTSYLVANIA AND
HENRY COUNTIES AND THE CITY OF MARTINSVILLE...

At 313 AM EDT, a strong thunderstorm was located near Pine Hall,
moving northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm. With a saturated ground, winds of 30 to 40 mph can uproot
trees.

Locations impacted include...
Eden...
Martinsville...
Wentworth...
Mayodan...
and Madison.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3626 8024 3680 7987 3671 7946 3625 7990
TIME...MOT...LOC 0713Z 216DEG 35KT 3636 8005

RS
Local storm report, May 5, 2:33 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 AM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TSTM WND DMG     EDEN                    36.51N 79.74W
05/05/2017                   ROCKINGHAM         NC   911 CALL CENTER

            THUNDERSTORM WINDS RESULTED IN NUMEROUS TREES DOWN ACROSS
            EDEN NC. DAMAGE TO HOUSES ALSO REPORTED AS THE STORM
            MOVED THROUGH. TIME RADAR ESTIMATED.

&&

JMORROW

The radar

The Roanoke radar (KFCX), 52 km away, was scanning. The volume nearest the first event began at 07:48 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
May 5, 2:46 AM EST
Where
Franklin County, 0.88 mi SW of Truevine
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
36.890, -79.710

Thunderstorm winds blew a tree down along Snow Creek Road near the intersection with Finney Road.

Thunderstorm Wind, Franklin

When
May 5, 2:59 AM EST to 3:04 AM EST
Where
Franklin County, 5.31 mi N of Penhook to 5.37 mi NNE of Penhook
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
37.057, -79.622

Thunderstorm winds blew down several trees including a few on roofs in a swath starting near Scruggs Road persisting north and east along Ashmeade Riad before ending near Bernards Landing, where most of the structural damage occurred.

Thunderstorm Wind, Pittsylvania

When
May 5, 3:00 AM EST
Where
Pittsylvania County, 1.38 mi S of Bachelors Hall to 0.55 mi W of Vandola
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.580, -79.550

Thunderstorm winds downed four trees along Loomfixer Lake Road and Berry Hill Road.

Thunderstorm Wind, Pittsylvania

When
May 5, 3:01 AM EST
Where
Pittsylvania County, 1.31 mi ENE of Cascade
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.580, -79.650

Thunderstorm winds downed multiple trees along Cascade Road.

Thunderstorm Wind, Pittsylvania

When
May 5, 3:01 AM EST to 3:06 AM EST
Where
Pittsylvania County, 0.55 mi W of Brosville to Brosville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.620, -79.610

Thunderstorm winds downed two trees. One across Willow Briar Lane and another across Whispering Pines Road.

Tornado, Bedford

When
May 5, 3:04 AM EST to 3:06 AM EST
Where
Bedford County, 4.78 mi S of Moneta to 4.49 mi SSE of Moneta
Rating
EF0
Path length
0.3 mi
Path width
100 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
37.112, -79.614

A thunderstorm moved north near Smith Mountain Lake producing a brief EF0 tornado. While it was on the ground for less than two minutes, it was able to uproot and snap multiple large trees and produce damage to the roof and windows of a single dwelling.

Thunderstorm Wind, Bedford

When
May 5, 3:12 AM EST
Where
Bedford County, 1.77 mi SW of Huddleston
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
37.150, -79.500

Thunderstorm winds downed a tree near the intersection of Smith Mountain Lake Parkway and Carters Mill Road.

Thunderstorm Wind, Pittsylvania

When
May 5, 3:12 AM EST
Where
Pittsylvania County, 1.19 mi W of Dry Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
36.747, -79.441

Thunderstorm wind gusts brought a tree down along Dryfork Road.

Thunderstorm Wind, Pittsylvania

When
May 5, 3:14 AM EST
Where
Pittsylvania County, 1.36 mi ENE of Chestnut Level
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
36.739, -79.349

Thunderstorm winds brought a tree down along Spring Garden Road.

Thunderstorm Wind, Pittsylvania

When
May 5, 3:42 AM EST
Where
Pittsylvania County, 1.57 mi NNW of Hurt
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
37.101, -79.290

Thunderstorm wind gusts brought down a tree across East Hurt Road.

Thunderstorm Wind, Halifax

When
May 5, 3:50 AM EST
Where
Halifax County, 0.98 mi NW of South Boston
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
911 Call Center
Coordinates
36.710, -78.913

Thunderstorm winds downed a tree along Tanglewylde Drive. Eleven additional trees were also reported down scattered across the county due to the strong thunderstorm winds.

Thunderstorm Wind, Halifax

When
May 5, 3:53 AM EST
Where
Halifax County, 0.95 mi NW of Dudley
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.810, -78.912

Thunderstorm wind gusts downed a tree along Howard P Anderson Road near the intersection with Winns Creek Road.

Thunderstorm Wind, Halifax

When
May 5, 4:00 AM EST
Where
Halifax County, 2.53 mi SW of Mt Laurel
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.840, -78.796

Thunderstorm winds downed a tree onto Reverend Coleman Road.

Thunderstorm Wind, Amherst

When
May 5, 4:16 AM EST
Where
Amherst County, 1.38 mi SSE of Buffalo Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.603, -78.986

Thunderstorm winds downed several trees along Boxwood Farm Road.

Thunderstorm Wind, Charlotte

When
May 5, 4:18 AM EST
Where
Charlotte County, 1.75 mi WNW of Red House
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.190, -78.829

Thunderstorm wind gusts blew down a tree along Lawyers Road near Red House Road.

Thunderstorm Wind, Charlotte

When
May 5, 4:20 AM EST
Where
Charlotte County, 1.88 mi WSW of Rough Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.108, -78.801

Thunderstorm winds blew down a single tree along Old Well Road.

Thunderstorm Wind, Charlotte

When
May 5, 4:22 AM EST
Where
Charlotte County, 1.87 mi WNW of Cullen
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.133, -78.680

Thunderstorm winds blew one tree down along Thomas Jefferson Highway.

Thunderstorm Wind, Appomattox

When
May 5, 4:24 AM EST
Where
Appomattox County, 2.6 mi WSW of Evergreen
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.280, -78.820

Thunderstorm winds downed a tree on Cub Creek Road.

Thunderstorm Wind, Appomattox

When
May 5, 4:35 AM EST
Where
Appomattox County, 2.75 mi E of Evergreen
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.300, -78.730

Thunderstorm winds downed a tree along Rock Church Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyThe tornado archive for Virginia, 2017Warnings in Virginia, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704164, 704175, 704179, 704181, 704183, 704262, 704222, 704224, 704225, 704226, 704231, 704228, 704234, 704238, 704241, 704244, 704247, 704251, 704254.